Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 117, NWS Blacksburg, VA

June 13, 2007Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 2007, 5:58 PM EDT for Halifax County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2007, 5:58 PM EDT (21:58 UTC)
Expired
Jun 13, 2007, 6:40 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:31 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 13, 3:31 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT WED JUN 13 2007

.SYNOPSIS...
A STRONGER UPPER AIR DISTURBANCE WILL MOVE INTO THE BLUE RIDGE BY
LATE THURSDAY. COOLER AIR WILL SINK INTO THE BLUE RIDGE AS HIGH
PRESURE INTENSIFIES OVER THE MIDDLE ATLANTIC. AN UPPER RIDGE WILL
ARRIVE FROM THE MISSISSIPPI RIVER VALLEY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
ENERGY IN THE NORTHERN FLOW ALOFT IS RATHER WEAK THIS
AFTERNOON...HOWEVER THERE IS ENOUGH DIFFERENTIAL HEATING ON THE
RIDGES TO FIRE UP CONVECTION IN THE WEST. COVERAGE SHOULD CONTINUE
TO EXPAND THRU MID-AFTERNOON WITH A FEW ISOLATED SEVERE STORMS OR
FLOODING STILL POSSIBLE...THEN SLOWLY DIMINISH THIS EVENING WITH
LOSS OF HTG. MEANWHILE...A MARITIME AIRMASS PUSHING ONSHORE ACROSS
NEW JERSEY AND THE DELMARVA PENINSULA...WILL MOVE INTO EASTERN
PORTIONS OF THE CWA TONIGHT...POSSIBLY PRECEDED BY ANOTHER AREA OF
SHOWERS AND STORMS. THIS NOTICEABLY COOLER...MORE STABLE AIRMASS
WILL PUSH EAST ACROSS THE NORTHEASTERN 2/3RDS OF THE CWA WHILE IN
THE FAR SOUTHWEST...DESTABILIZATION AND TSTMS WILL BE LIKELY BY
AFTERNOON...WITH ENHANCEMENT OF CONVECTION LIKELY DUE TO A STRONG
SHORTWAVE DROPPING SOUTH THRU THE MID-ATLANTIC.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
NAM/GFS/SREF ALL POINT TO MORE NUMEROUS SHWRS AND STORMS WITH THE
ARRIVAL OF A POTENT SHRTWV FROM THE NORTH LATE THURSDAY. HIGH
PRESSURE BUILDING INTO THE MIDDLE ATLANTIC INTO FRIDAY
MORNING...WILL ALLOW FOR COOL AIR DAMMING AND EASTERLY FLOW
AGAINST THE ELEVATIONS. THUS...TOOK THUNDER OUT OF WX GRIDS
THROUGH FRIDAY...WITH LOSS OF INSTABILITY. KEPT AT LEAST LIKELY
POPS IN HIGHEST SW ELEVATIONS ALSO THROUGH MUCH OF FRIDAY.
CONTINUED TREND OF LOWERING MAX T GRID...USING 2M NAM TEMPS AS A
BASE...THEN ADJUSTING FROM THERE. SPOTS ALONG THE BLUE RIDGE AND
WEST WILL STRUGGLE TO 70F FOR HIGHS. THIS REGIME WILL LAST THROUGH
FRIDAY NIGHT UNTIL...H5 HEIGHTS INC FROM WEST TO EAST THROUGH THE
WEEKEND.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
ONE LAST SHRTWV ROTATES AROUND VORTEX OFF THE NEW ENGLAND COAST...BUT
THIS TIME HAS LITTLE CAPE TO WORK WITH AFTER ATMS WAS STABILIZED
ON FRIDAY. MIGHT BE ENOUGH OF A SOUTHERLY COMPONENT OFF THE
ATLANTIC TO ALLOW SOME SHWRS TO FORM IN MY EXTREME SE CORNER...BUT
POPS WERE LEFT OUT FRO NOW ON SATURDAY. THIS MAY NEED TO BE
CONSIDERED..BASED UPON MODEL PROGGING THESE SHRTWVS A LITTLE TOO
FAR EAST THIS WEEK. DID FOLLOW WARMER ECMWF H85 TEMPS SUNDAY AND
ONWARD...AS OP GFS AND ENSEMBLE NUMBERS HAVE BEEN CHASING THE
EUROPEAN MODEL ALL WEEK. THUS...DID GO A FEW DEGREES ABOVE MEX
TEMPS SUNDAY ONWARD. EXPECTING MID 90S TO RETURN TO THE PIEDMONT
AHEAD OF A WEAK FRONT TUESDAY NEXT WEEK. POPS WERE INSERTED INTO
THE FORECAST LATE TUESDAY IN THE WEST...AS THE BOUNDARY WILL PROB
STALL IN WESTERN VIRGINIA AS MOST OF ITS SUPPORT PASSES INTO SE
CANADA.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SCTD TO NUMEROUS SHOWERS AND TSTMS WILL BE AROUND THROUGH EARLY
EVENING...THEN A GRADUAL DIMINISHING OF ACTIVITY. A MARITIME AIRMASS
APPROACHES FROM THE NORTHEAST OVERNIGHT AND WILL BRING MORE STABLE
AIR TO THE EASTERN SITES (ROA/LYH/DAN) THURSDAY. AHEAD OF THIS
BNDRY SHOWERS AND MVFR CIGS/VSBYS ARE LIKELY WITH MVFR CONDITIONS
PERSISTING THROUGH EARLY AFTERNOON IN THE EAST. BLF WILL BE WEST
OF THE BNDRY THURSDAY AND WILL STAND THE BEST CHANCE OF VFR
CONDITIONS BEFORE ANY AFTERNOON CONVECTION.

LIGHT EAST/SOUTHEASTERLY FLOW WILL CONTINUE INTO SATURDAY IN THE
EAST SO THE CHANCE OF OFF AND ON MVFR CIGS AND VSBYS WILL BE
HIGHER THAN CLIMATOLOGY THRU THE PD. CHANCE OF LATE DAY CONVECTION
WILL MAINLY BE IN THE FAR WEST ON THE EDGE OF THE DECAYING
MARITIME AIRMASS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JS
SHORT TERM...KM
LONG TERM...KM
AVIATION...JS
Hazardous weather outlook, Jun 13, 4:50 AM EDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT WED JUN 13 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
450 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
AREA. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:02 PM EDTSevere Thunderstorm WarningRNKBotetourt42 min
Jun 13, 7:19 PM EDTSevere Thunderstorm WarningRNKHenry56 min
Jun 13, 7:20 PM EDTSevere Thunderstorm WarningRNKWythe70 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.